Snorting Percocet Addiction

Percocet is the brand name for an oxycodone and acetaminophen combination that is used to treat severe pain. Acetaminophen is used as a pain reliever and is not addictive if taken for long periods of time. However, if taken in large doses can cause liver damage.

Oxycodone is an opiate (narcotic), pain-relieving medicine that depresses the central nervous system in order to relieve pain. Oxycodone, when used for extended periods of time, can cause addiction and dependence.

According to the Centers for Disease Control and Prevention (CDC), around 15,000 people die every year from overdosing on prescription painkillers. The big part of this problem is the nonmedical use of prescription painkillers such as using them for the high they cause. The CDC indicated that in 2010 around 12 million Americans used prescription painkillers in the last year for nonmedical purposes.

Can you snort Percocet? Unfortunately, there are many different ways Percocet can be misused. It can be orally ingested, snorted through crushing tablets, or injected after the tablet is dissolved in a liquid. Percocet reaches the brain at different rates depending on which route a person uses to take the medication. This impacts the speed and intensity of the high making some routes opening the door for a greater chance of developing an addiction to the medication.

Is Snorting Percocet Dangerous?

Snorting Percocet is extremely dangerous because it results in a rapid onset of effects. When sniffing Percocet there is a much greater chance for developing toxic effects. There is also a greater chance for a person to develop tolerance and physical dependence resulting in an increased chance of becoming addicted to the medication. There is a higher risk for addiction because snorting opioids results in an almost immediate pain-relieving and euphoric sensation.

A person’s chances of overdosing also increase when snorting Percocet. If a person experiences an overdose and does not receive medical attention right away they could die. In 2018, there were 46,802 overdose deaths from opioids and 32 percent of those deaths were from prescription painkillers.

Lastly, sniffing any drug that is not meant to be snorted can cause irritation and swelling of mucous membranes, sinusitis, necrosis (death of tissue resulting in nosebleeds), loss of nasal hairs, nasal crusting, loss of smell, increased risk for infections or sinus issues, nasal blockage, nasal inflammation, and is a gateway to other, potentially more dangerous drugs.

Now is the time to seek help. Call us today.

949-276-2886

Side Effects

What happens if you snort Percocet? Snorting an opioid such as Percocet can result in respiratory failure, asthma, and hypersensitivity (allergic reaction) to the drug. Symptoms that indicate that a person is experiencing a harmful side effect from snorting opioids are difficulty breathing, dry cough, fever, weight loss, and they may become easily fatigued.

The most common side effects of Percocet are anxiety, itchy skin, fatigue, insomnia, fluctuations in blood pressure, fever, dizziness, constipation, nausea, vomiting, increased sweating, confusion, bowel changes such as light or black stool, dark urine, chills, stomach pains, and heart rate changes. If Percocet is used with other drugs or substances such as alcohol it can increase a person’s chances of developing respiratory depression and breathing problems as well as could result in sedation, coma, and even death.

Can Snorting Percocet Cause an Overdose?

What happens when you snort Percocet? Snorting this medication can quickly lead to overdose. If you receive too much oxycodone at once it can result in serious problems such as overdose and death. Signs that a person is overdosing on Percocet include respiratory depression, nausea, vomiting, strokes, stupor, limp or weak muscles, constipation, weak pulse, low blood pressure, drowsiness, seizures, slow breathing that requires additional effort, no breathing, shallow breathing, bluish-colored lips and fingernails, muscle damage while unresponsive, cold and clammy skin, dilated pupils, cardiac arrest, coma, and even death.

Acetaminophen is one of the main ingredients in Percocet and the most serious effect of overdosing on that part of Percocet is liver failure. These symptoms can look like nausea, weakness, vomiting, diarrhea, convulsions, severe pain in the upper right stomach, yellowing of the eyes, sweating, and coma.

If you believe that you or someone you love is overdosing on Percocet, call 911 right away. This is the best way to get life-supporting help. Naloxone is available without a prescription in most states and is FDA approved to reverse the symptoms of an opioid-related overdose. Your local poison control center can also be helpful in giving you further instructions on what to do.

Signs That Someone is Addicted

If Percocet is taken in the way it is prescribed a person will not develop an addiction. However, snorting Percocet can lead to addiction because it results in rapid effects and the misuse of the medication. Addiction causes a person’s body and mind to become dependent on the drug. Over time, Percocet abuse can lead to the development of tolerance which means it takes more of the medication to get that initial feeling. When a person tries to stop, they will experience withdrawal symptoms.

Symptoms of withdrawing from Percocet include intense cravings for the medication, experiencing mood swings ranging from depressed to agitated to anxious, hallucinating, and inability to concentrate. Withdrawing also causes physical symptoms such as yawning, anxiety, increased heart rate, and blood pressure, nervousness, muscle aches, restlessness, tremors, irritability, nausea, severe sneezing, dilated pupils, diarrhea, insomnia, weakness, and abdominal cramps.

Signs of addiction also include lying, stealing money, withdrawal from family and friends, and changes in a person’s behaviors. Other signs that a person is addicted to Percocet is that they will display drug-seeking behaviors. This can include repeated “loss” of prescriptions, tampering with their prescription, inability to provide medical records or contact information, and visiting different doctors in order to find one who will give them more of the prescription.

Take The First Step Towards Recovery

Talk to a Intake Coordinator

  • This field is for validation purposes and should be left unchanged.

Getting Help for Percocet Addiction

The best way to take Percocet to avoid addiction is to take it exactly as directed by your doctor. Do not take more of it, do not take it more frequently, and do not take it in ways that your doctor did not prescribe. For someone who is addicted to Percocet, an overdose is a huge risk and should not be taken lightly. If you or someone you love has a Percocet addiction, finding a high-quality rehab clinic can mean the difference between life and death.

A person can receive treatment at either an inpatient program or outpatient program. An inpatient program is an intensive residential treatment approach that enables a person to live in the facility and receive treatment 24/7. A person can also receive treatment at an outpatient program that enables a person to live at home and attend the treatment facility during the day for therapy.

At either an inpatient or an outpatient rehab, treatment will include behavioral therapy and medications. Behavioral therapy is used to help you understand why you use Percocet and help you alter your maladaptive thoughts and behaviors. Behavioral therapy includes a wide range of counseling techniques to help you better deal with situations that might lead to relapse. It also includes various individual and group counseling sessions. Medications are also used to help reduce the effects of oxycodone on the brain as well as to lessen cravings and withdrawal symptoms.

References

Medical disclaimer:

Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.

Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886